Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A nonlinear integral equation occurring in a singular free boundary problem


Authors: Klaus Höllig and John A. Nohel
Journal: Trans. Amer. Math. Soc. 283 (1984), 145-155
MSC: Primary 35R35; Secondary 35K55, 45G10
DOI: https://doi.org/10.1090/S0002-9947-1984-0735412-5
MathSciNet review: 735412
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the Cauchy problem

$\displaystyle \left\{ \begin{gathered}{u_t} = \phi {({u_x})_x},\qquad (x,t) \in... ...{{\mathbf{R}}_ + }, \hfill \\ u( \cdot ,0) = f \hfill \\ \end{gathered} \right.$

with the piecewise linear constitutive function $ \phi (\xi ) = {\xi _ + } = \max (0,\xi )$ and with smooth initial data $ f$ which satisfy $ xf'(x) \geqslant 0$, $ x \in {\mathbf{R}}$, and $ f''(0) > 0$. We prove that free boundary $ s$, given by $ {u_x}(s{(t)^ + },t) = 0$, is of the form

$\displaystyle s(t) = - \kappa \sqrt t + o\left( {\sqrt t } \right),\qquad t \to {0^ + },$

where the constant $ \kappa = 0.9034 \ldots $ is the (numerical) solution of a particular nonlinear equation. Moreover, we show that for any $ \alpha \in (0,1/2)$,

$\displaystyle \left\vert {\frac{{{d^2}}} {{d{t^2}}}f(s(t))} \right\vert = O({t^{\alpha - 1}}),\qquad t \to {0^ + }.$

The proof involves the analysis of a nonlinear singular integral equation.

References [Enhancements On Off] (What's this?)

  • [1] P. Benilan, M. G. Crandall and A. Pazy, $ M$-accretive operators (in preparation).
  • [2] L. C. Evans, Application of nonlinear semigroup theory to certain partial differential equations, Nonlinear Evolution Equations (M. G. Crandall, ed.), Academic Press, New York, 1978. MR 513818 (81b:47078)
  • [3] A. Fasano and M. Primicerio, General free boundary problems for the heat equation. I, J. Math. Anal. Appl. 57 (1977), 694-723. MR 0487016 (58:6695a)
  • [4] -, General free boundary problems for the heat equation. II, J. Math. Anal. Appl. 58 (1977), 202-231. MR 0487017 (58:6695b)
  • [5] K. Höllig, Existence of infinitely many solutions for a forward backward heat equation, Trans. Amer. Math. Soc. 278 (1983), 299-316. MR 697076 (84m:35062)
  • [6] K. Höllig and J. A. Nohel, A diffusion equation with a nonmonotone constitutive function, Systems of Partial Differential Equations (J. M. Ball, ed.), Reidel, Dordrecht, 1983, pp. 409-422.
  • [7] D. Kinderlehrer and L. Nirenberg, Regularity in free boundary problems, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 4 (1977), 373-391. MR 0440187 (55:13066)
  • [8] D. Schaeffer, A new proof of the infinite differentiability of the free boundary in the Stefan problem, J. Differential Equations 20 (1976), 266-269. MR 0390499 (52:11325)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35R35, 35K55, 45G10

Retrieve articles in all journals with MSC: 35R35, 35K55, 45G10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0735412-5
Keywords: Cauchy problem, parabolic, nonlinear, free boundary regularity, nonlinear singular integral equation
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society